Kansas, 2020

High Wind in Kansas, May 8, 2020

May 8, 2020 · NWS GLD · 1 event in 1 county or zone

Shortly after midnight a peak gust of 59 MPH occurred at the Hill City airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Shortly after midnight a peak gust of 59 MPH occurred at the Hill City airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 10:45 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 7, 10:45 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1045 PM MDT Thu May 7 2020

.UPDATE...
Issued at 830 PM MDT Thu May 7 2020

The forecast area is currently in a lull regarding strong winds.
The first batch went through earlier this evening with the next
batch moving into the northern portions of the forecast area
around midnight or so moving south through early Friday morning.
Wind gusts to 40 mph are expected. Otherwise we'll see an
increase in low clouds with the stronger winds on the backside of
a low pressure system. The clouds will dissipate rather quickly by
late morning with a generally sunny sky the rest of the day.

Low temperatures tonight should range from the low to upper 30s.
Given the rather strong winds expected frost and/or freeze
conditions not anticipated despite the cold temperatures. High
temperatures Friday warm into the low 60s.

&&

.SHORT TERM...(Through Friday night)
Issued at 240 PM MDT Thu May 7 2020

Overview: A vigorous upper level low -- situated invof the Black
Hills early this afternoon -- will dig southeast into central/
eastern Nebraska (this evening) and Kansas City (overnight),
progressing eastward into the TN Valley as an open wave on Friday.
NW flow aloft will prevail over the Tri-State area Fri-Fri night.

This Afternoon: A period of strong NW-WNW winds will be possible
in Northeast CO late this afternoon (22-01Z) -- where (1)
strengthening mid-level flow and (2) onset of strong mid-level
cold advection (both on the southern periphery of the upper low)
will overlap with the latter portion of peak heating. Forecast
soundings suggest that 55-65 knot westerly flow will exist within
the upper portion of the mixed layer (~10 KFT AGL). While
mechanical mixing alone may be insufficient to transport the
aforementioned momentum to the surface.. mixing *and* evaporative
cooling (i.e. in the presence of virga) -- may prove sufficient.

Tonight: Subsidence /height-rises/ on the western periphery of
the vigorous upper low digging southeastward from the Black Hills
into central Nebraska will result in rapid pressure rises across
Eastern Wyoming this evening -- propelling an inverted surface
ridge southward along the lee of the Rockies and into the Tri-
State area. Northerly winds will noticeably strengthen over the
entire area this evening -- increasing to 30-40 mph with gusts up
to 50 mph -- as the MSLP gradient tightens and rapid pressure
rises commence. Strong northerly winds will persist into tonight
and remain breezy through sunrise Friday morning. Despite
relatively impressive pressure rises (~10 mb in 3-6 hr), the
advancing airmass is not Canadian in nature -- low-level cold
advection will be modest (at best) -- and breezy north winds will
mitigate radiational cooling. With the above in mind, Frost/Freeze
warnings are not anticipated.

Fri-Fri night: Northerly winds will quickly weaken after sunrise
as sfc high pressure progresses southward over the Tri-State area.
Southerly return flow will develop late Friday afternoon into
Friday night as high pressure progresses downhill toward the MS
River Valley and a lee trough develops upstream in Colorado -- in
advance of shortwave energy digging SSE through the Northern
Rockies. Expect dry conditions and cooler temperatures on Friday,
with dry conditions persisting overnight -- albeit with increasing
upper level cloud cover and strengthening low-level southerly
flow.

.LONG TERM...(Saturday through Thursday)
Issued at 204 PM MDT Thu May 7 2020

A cold front pushes through the region on Saturday as a shortwave
passes across the northern Plains. Precipitation with this
disturbance looks to mostly stay just northeast of the area.
However, the frontal passage does bring some breezy north winds in
the afternoon. Relative humidities do appear to stay higher (20 to
30 percent) than previous forecasts, but will continue to monitor
fire weather conditions.

Northwest flow aloft continues behind the shortwave on Sunday, with
surface high pressure and dry weather through the day. Precipitation
chances enter the forecast late Sunday night and persist on and off
through Thursday. During this timeframe, a series of shortwaves work
through the flow as it transitions to zonal, generating multiple
rounds of showers and potentially thunderstorms. The better days for
thunder continue to be the middle of the week, but the risk of
severe weather is uncertain at this time due to limited instability.

The threat of frost lingers into the long term period, with below
normal temperatures anticipated to start. A cooling trend is
expected for the first half of the period, with highs falling from
the 60s/low 70s Saturday to the upper 40s/low 50s Monday.
Temperatures warm thereafter, from the 50s/60s on Tuesday to the 70s
region-wide on Thursday. Low temperatures will be in the 30s
Saturday through Monday nights, then warm into the 40s midweek.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1045 PM MDT Thu May 7 2020

Sub vfr cigs will move through KMCK in the 07z-10z timeframe and
KGLD in the 09z-13z timeframe with north winds gusting around
30kts. VFR conditions return for the rest of the period. North
winds will fall below 12kts around 16z-17z at both terminals then
become variable at speeds 6kts at KMCK through the rest of the
period. For KGLD winds establish a southeast direction near 10kts
by 22z and continues through the rest of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...99
SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, May 7, 11:00 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1100 PM MDT Thu May 7 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1100 PM MDT Thu May 7 2020 /1200 AM CDT Fri May 8 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Frost and freeze conditions are possible for much of the area
a few hours either side of sunrise Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Graham

When
May 8, 12:15 AM CST
Where
Graham forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895324.